West Virginia, 2009Damaging Winds in West Virginia, May 31, 2009
May 31, 2009 · NWS RNK · 2 events in 1 county or zone
A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate thunderstorms with damaging winds during the early morning of the 31st of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate thunderstorms with damaging winds during the early morning of the 31st of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 12:43 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 31, 12:43 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 AM EDT SUN MAY 31 2009
.SYNOPSIS...
A WEAK WEATHER DISTURBANCE WILL MOVE EAST THROUGH THE MID ATLANTIC
REGION TONIGHT...ACCOMPANIED BY WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY WEST OF THE BLUE RIDGE. SURFACE HIGH
PRESSURE WILL THEN BUILD EAST INTO THE REGION...BRINGING WITH IT
CLEARING SKIES AND SEASONAL TEMPERATURES THAT WILL LAST FOR THE
REST OF THE WEEKEND INTO AT LEAST EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
STRONG STORMS THIS EVENING SO FAR HAVE BEEN CONFINED TO WV COUNTIES
WEST OF THE CWA AND ALL THE WAY BACK INTO IL/IN. STORMS HAVE BEEN GENERALLY
WEAKENING AND DIMINISHING IN AREAL COVERAGE AS THEY MOVE EAST BUT
SOME SEVERE HAIL WAS REPORTED A FEW COUNTIES TO OUR WEST. STILL
ENOUGH INSTABILITY/SHEAR ASSOCIATED WITH SHORT-WAVE AND MID-
LEVEL JET STREAK TO POSSIBLY MAINTAIN A FEW STRONG STORMS INTO OUR
WESTERN CWA DURING THE OVERNIGHT. BEST SHEAR IS TO THE NORTH OF
THE CWA AND WITH THE LOSS OF HEATING OVERNIGHT CAPE WILL BE
DECREASING. LATEST SWODY1 FROM SPC KEEPS THE SLGT RISK JUST TO OUR
WEST OVERNIGHT...0-6 KM SHEAR VECTOR ABOUT 30-35 KTS ACROSS THE
NORTHERN HALF OF THE CWA AND LESS FURTHER SOUTH SO SHEAR REMAINS
SOMEWHAT MARGINAL. STILL KEPT SLIGHT CHANCE OF TRW/SHRA INTO THE
MID-MORNING IN THE WEST AS NAM/RUC/SREF ALL INDICATE SOME
LINGERING SCT PCPN UNTIL AROUND 15Z. COMBINATION DOWNSLOPE AND
REDUCED INSTABILITY KEEPS CHANCES FOR PCPN LOW EAST OF THE BLUE
RIDGE. MADE ONLY MINOR TWEAKS TO T/TD GRIDS FOR TOMORROW.
&&
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
STRONG UPPER LOW LIFTS NEWD ACROSS NEW ENGLAND SUNDAY NIGHT...AND
SFC HIGH PRESSURE BUILDS RAPIDLY INTO THE AREA ON A FAST ZONAL FLOW
ALOFT. WITH THE SUBSIDENCE AND DRYING BEHIND THE UPPER LOW...THE SFC
DEWPOINTS SHOULD CRASH SUNDAY AFTERNOON AND SET THE STAGE FOR WHAT
MAY BE A CHILLY NIGHT IN THE MTN VALLEYS. THINK THE MTNS WILL
DECOUPLE...AND EVEN THE PIEDMONT MAY DECOUPLE LATE. I HAVE LOWERED
MIN TEMPS ACROSS THE BOARD...WITH SOME UPPER 40S IN THE COLDER MTN
VALLEYS. MONDAY WILL BE A MILD DAY WITH LOW HUMIDITY. RETURN FLOW
WEST OF THE APPLNS WILL LIKELY BRING WARMER TEMPS TO SE WV AND THE
SW MTNS OF VA THAN MUCH OF THE PIEDMONT...WHICH WILL BE IN THE
SUBSIDENCE UNDER THE SFC HIGH PRESSURE.
ZONAL FLOW CONTINUES MONDAY NIGHT/TUESDAY...THOUGH A SERIES OF NRN
STREAM SHORT WAVES BEGINS PUSHING A SFC FRONT TOWARD THE AREA FROM
THE NW. THE SFC HIGH PRESSURE SHIFTS TO THE SOUTH AND MODELS STILL
SHOW VERY WARM AIR MOVG IN TUESDAY ON A WESTERLY FLOW. WITH A FAIRLY
DRY AIRMASS IN PLACE...HAVE KEPT HIGHS IN THE MID 80S TO AROUND 90.
MODELS ARE ALSO SHOWING SOME INSTABILITY BY LATE IN THE AFTERNOON IN
THE MTNS...BUT I THINK THE AIRMASS WILL BE TOO DRY FOR MUCH
CONVECTION. LOOKS LIKE BEST CHC WILL BE IN THE NC MTNS WHERE THERE
WILL BE SOME LOW LEVEL UPSLOPE FLOW AND MOISTURE CONVERGENCE TO HELP
WITH THE DIFFERENTIAL HTG.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONGER TERM PERIOD FEATURES A SLOWLY DEEPENING EAST COAST
TROUGH BEGINNING ABOUT WEDNESDAY...WHICH WILL PUSH A COLD FRONT
THROUGH THE AREA TOWARD THE END OF THE WEEK. WITH THE TROUGH
SLOWLY DEEPENING...AND SEVERAL SHORT WAVES GENERATING WAVES ALONG
THE FRONT WITH A POTENTIAL FOR SHOWERS/TSTMS...LOOKS LIKE A WET
FEW DAYS BEGINNING WED- THOUGH NOT PARTICULARLY HEAVY RAINS
BECAUSE THERE WILL NOT BE ANY GULF OF MEXICO MOISTURE. EVEN AFTER
THE FRONT PASSES...THERE WILL LIKELY BE A PERIOD OF CLOUDS/PRECIP
ON THE BACK SIDE OF THE FRONT BEFORE I GETS FAR ENOUGH SOUTH FOR
THE AREA TO DRY OUT. THAT MAY TAKE UNTIL SATURDAY. AT THIS
TIME...LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION WITH THE
FRONTAL PASSAGE WILL BE IN THE WED NIGHT THRU THU NIGHT TIME
FRAME. I HAVE THE HIGHEST POPS THEN...BUT STILL JUST CHC. AS FOR
TEMPS THRU THE PERIOD...THEY WILL BE NEAR SEASONAL WED/WED NIGHT
AHEAD OF THE FRONT...THEN COOLER THAN NORMAL WITH THE FRONTAL
PASSAGE THURSDAY AND BEHIND THE FRONT FRIDAY. WITH MORE SUN
EXPECTED SATURDAY...AND NOT A LOT OF COLD AIR BEHIND THE
FRONT...TEMPS SHOULD REBOUND BACK CLOSER TO NORMAL FOR SATURDAY.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
LINE OF CONVECTION ATTM BEARING DOWN ON LWB. AT LEAST TEMPO IFR
VIS/CIG POSSIBLE WITH THESE STORMS WHICH HAVE PRODUCED HVY RAIN
AND DMGG WINDS FARTHER WEST...ALTHOUGH THEY HAVE WEAKENED
SOMEWHAT. DID INSERT PREDOMINATE TSRA WITH IFR CONDS IN TEMPO
GROUP IN THE NEAR TERM. STRONG CELL ALSO NOW TAKING A BIT OF
SOUTHWARD JOG TOWARDS BLF IN THE NEXT FEW HRS WITH MORE
DEVELOPMENT POSSIBLE THERE LATER. LOCAL WRF AND NAM ALLOWING
SHWS/STORMS TO PENETRATE INTO THE ROA/LYH TERMINALS LATE
TONIGHT...FOR NOW DID PLACE SOME TEMPO SHRAS...WHICH COULD BE
UPGRADED BASED UPON TRENDS TONIGHT. ALSO...BREAKS IN THE CLDS NEAR
DAWN MAY PRODUCE SOME MVFR/IFR VIS AT LWB WITH WET GROUND. NW
WINDS WILL GUST TO 25KTS LWB/BLF IN THE PM SUNDAY AS SKIES CLR.
FOLLOWING PASSAGE OF SHORT WAVES...EXPECT TO SEE WIDESPREAD VFR
WEATHER WITH NO RESTRICTIONS RETURN TO ALL BLACKSBURG TERMINAL
FORECAST POINTS (KROA...KLYH... KDAN...KBLF...KLWB) FROM MID
MORNING SUNDAY THROUGH AT LEAST TUESDAY...AND PERHAPS INTO THE
MIDDLE OF NEXT WEEK...UNTIL THE ARRIVAL OF THE NEXT WEAK COOL
FRONT.
&&
.CLIMATE...
WFO BLACKSBURG MAY RAINFALL IS AT 9.31 INCHES THROUGH 500 PM 5/30
WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST
IS 9.75 INCHES IN 1971).
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WERT
NEAR TERM...PC
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...KM/WP
CLIMATE...
Hazardous weather outlook, May 30, 7:31 PM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 PM EDT SAT MAY 30 2009
VAZ007-WVZ042>045-010045-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
831 PM EDT SAT MAY 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT.
GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY A FEW OF THESE STORMS.
HOWEVER THE PROBABILITY FOR WIDESPREAD DAMAGING WINDS OR LARGE
HAIL WITH THESE STORMS IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-010045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
831 PM EDT SAT MAY 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 12:16 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SUN MAY 31 2009
WVZ042>045-310615-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
116 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 115 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF PIPESTEM...MOVING EAST AT 30 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. ADDITIONAL STORMS ARE LINED UP
TO THE WEST OF THIS AND MAY TRACK OVER THE SAME AREA...CAUSING
POSSIBLE FLOODING OF LOW LYING AREAS OVER THE NEXT COUPLE OF HOURS.
THIS STORM WILL BE NEAR BLUESTONE DAM AROUND 130 AM...BALLENGEE
AROUND 145 AM...UNION AROUND 200 AM AND PICKAWAY AROUND 215 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3777 8023 3776 8025 3771 8026 3768 8030
3764 8030 3750 8038 3744 8063 3752 8118
3770 8097 3772 8096 3771 8090 3775 8092
3778 8090 3782 8021
EXPERIMENTAL
SKSpecial weather statement, May 31, 1:12 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 AM EDT SUN MAY 31 2009
VAZ011-WVZ042>045-310745-
GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
212 AM EDT SUN MAY 31 2009
...A STRONG THUNDERSTORM WILL AFFECT GILES...GREENBRIER...MERCER...
MONROE AND SUMMERS COUNTIES...
AT 211 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MATOAKA...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR DUNNS AROUND 230 AM...RED SULPHUR SPRING
AROUND 245 AM...LINDSIDE AROUND 300 AM AND HOLLYWOOD AROUND 315 AM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3772 8035 3726 8073 3743 8130 3760 8113
3760 8109 3761 8107 3765 8107 3769 8098
3772 8097 3771 8090 3774 8092 3776 8091
EXPERIMENTAL
SKThunderstorm Wind, Mercer
- When
- May 31, 1:52 AM EST
- Where
- Mercer County, Princeton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -81.100
Power lines were blown down in the town of Princeton.
Thunderstorm Wind, Mercer
- When
- May 31, 1:57 AM EST
- Where
- Mercer County, 1.91 mi NNE of Hardy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.344, -81.014
A tree was blown down along U.S. Highway 460, between Princeton and Oakvale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Vermont, May 31, 2009$145,000 · 16 events
- Lightning Strike in Oregon, May 31, 20091 injured · $100,000 · 1 event
- Strong Wind in New York, May 31, 2009$45,000 · 9 events
- Tornadoes and Hail in Maine, May 31, 2009EF1 · 13 events
- Flash Flood in Nevada, May 31, 2009$30,000 · 1 event
- Hail and Damaging Wind in South Dakota, May 31, 2009$2,000 · 1.75 in hail · 10 events
- Hail in South Dakota, May 31, 20091.25 in hail · 7 events
- Damaging Winds in Minnesota, May 31, 200962 kt wind · 4 events
- Hail in Nebraska, May 31, 20091 in hail · 4 events
- Hail in Texas, May 31, 20091 in hail · 4 events
- Hail in South Dakota, May 31, 20091 in hail · 3 events
- Hail in Nebraska, May 31, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174439, 174440.